Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Blood tests showed high prolactin. Could that mean infertility?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3390 Questions
my daughter who is 24 had a blood test for all hormones and came back with a high prolactin? I feel she maybe heading into my troubles where I was infertile myself until IVF technology enabled me to have successful pregnancies. I have had a depressional illness for some 40+ yrs but only been medicated the last 15yrs... I feel she may have inherited my genes. the dr wants her on anti=depressants or wait another round of blood tests in 2 months and then check her ovaries with an ultrasound. the pill is an option also.. but she has come off being on the pill 9yrs
Posted Fri, 14 Jun 2013 in Medicines and Side Effects
Answered by Dr. Raju A.T 12 hours later

Thanks for your query.

Yes, there can be chance where she might have inherited your genes and present with problems like Infertility.

I would like to know some more information on her condition to understand better and opine specifically.

Is she married? Is yes,Is she anxious to conceive. Since when is she trying for the same?
Is she diagnosed to be in depression? Is that the reason for planning antidepressants?
You have mentioned about a pill, Which pill and for what use is it?

Waiting for your response,
Above answer was peer-reviewed by
Follow-up: Blood tests showed high prolactin. Could that mean infertility? 8 hours later
my daughter was on a pill (microgyn 30/50's)for 9 yrs for acne on her face and has come of it and is getting the return acne. She was using antibotic cream to control the acne but found it dried out her skin. At present she is a 4th year student doing high school teaching and Arts degree. She is going on an Art trip to Europe (in 3 weeks)but her menses have been a problem in that they come only for a day or so and anywhere from 28 to 35 days as a cycle. The dr had suggested she try get her stress levels down, go on anti-depressants as a result that dopamine maybe effectd by the high prolactin. She doesn't really want to go on the pill again to have a regular cycle. (I understand that because that was suggested to me(28yrs) but the pill drove me into irratic behaviour) I want to save her from that. She is doing a block of prac teaching in July/August/September a 4 hr drive from where she lives. She feels with having no set time of when to expect her menses or for how long they appear for will affect her work load. Thanks I appreciate your time n experience
Answered by Dr. Raju A.T 23 hours later

Thanks for the information.

I consider it not safe to go on antidepressants for undiagnosed depressive illness. A simple cause of reducing the stress levels is not an indication for getting on such medications. She can try natural mind relaxation techniques like yoga and meditation which have shown results in many.

I would recommend her to use Adapalene based on ointments to control acne, as this is one which shows better response in people where antibiotics have failed.

Do suggest her to wait for few months and then get a repeat blood tests later plan for medications in future if the condition demands.

Hope I answered your query.

Please let me know if there are any other concerns.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor